Iowa, 2019

Tornado and Hail in Iowa, September 24, 2019

September 24, 2019 · NWS OAX · 11 events in 3 counties and zones

A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 24, 2:10 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 24, 2:10 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 301 PM CDT Tue Sep 24 2019

An upper trough continued to dig into the Northern Plains today,
pulling northwesterly flow over the forecast area.  At the surface,
a cold front will drift southeast through southeast Minnesota,
western Iowa, eastern Nebraska, and across central Kansas.
southerly low level flow will pull moisture and warmer
temperatures into the the region ahead of the front. Dewpoints
have already risen to the upper 60s and lower 70s this afternoon.
Temperatures have climbed into the the low to mid 80s. Storms are
expected to fire late this afternoon and early evening, in the
warm sector just ahead of the boundary. 0-6 km bulk shear will
increase to 30-40 kts across the area, leading to the potential
for supercells initially. A special 19Z sounding this afternoon
depicted surface based CAPE up to 3800 J/kg this afternoon, as
mid-level lapse rates increased to nearly 7 C/km. Large hail will
be the primary threat initially. In addition, strong winds and a
tornado or two may also be possible, given strong SRH and
impressive hodograph curvature. Storms are expected to eventually
congeal into a line as they continue to trek southeast through the
region this evening. Expect precipitation chances to exit the far
southeast corner of the CWA by around midnight tonight.

Dry weather will return for Wednesday through most of Thursday as
higher pressure builds into the region. There is a small chance for
a few showers and storms as the low level jet increases late
Thursday night. Otherwise, high temperatures will rise into the
70s Wednesday and Thursday. Overnight, lows will dip into the 50s
tonight, and fall into the upper 40s and low 50s early Thursday
morning.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CDT Tue Sep 24 2019

On and off precipitation chances will continue through the extended
period.  The first chance will primarily be across southeast
Nebraska/southwest Iowa Friday, along a weak surface boundary draped
over the region. Southwesterly flow will dominate aloft as we head
into the weekend.  The next best chances for showers and storms will
be Saturday night-Sunday, and again Monday-Tuesday. High
temperatures will be in the upper 60s and 70s Friday and Saturday,
before rising into the low 80s Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Sep 24 2019

VFR conditions are expected for the most part through the TAF
period. The exception will be KOMA and KLNK between 24/23Z and
25/02Z as a line of convection is forecast to move across the TAF
sites. This could bring variable conditions with a few severe
storms possible. These storms will be initiating along a southward
moving cold front. Winds behind the cold front will turn to the
northwest but should remain under 10kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Sep 24, 2:15 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Sep 24 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible from 4pm through 11pm
across much of the area. The strongest storms may contain large
hail, damaging winds and a few tornadoes, especially along and
north of Interstate 80 across western Iowa. Widespread rainfall
amounts on the order of a quarter to a half inch are possible with
locally higher amounts possible in the stronger storms.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Missouri River levels should be falling slowly at all locations
the next few days. Water levels around Decatur and Omaha could
drop to near or below flood stage by Friday or Saturday. Other
sites should remain above flood stage at least into next week.

Additional thunderstorms will be possible from late Thursday
night through the weekend. Later outlooks will address the
potential for severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may likely be needed after 4pm.

In the hours before

Special weather statement, Sep 24, 2:50 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
350 PM CDT Tue Sep 24 2019

NEZ015-033-034-242115-
Thurston NE-Burt NE-Cuming NE-
350 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURT...NORTHEASTERN
CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bancroft, or 32 miles south of Sioux City, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bancroft, Decatur, Macy and Rosalie.

LAT...LON 4213 9629 4210 9627 4208 9628 4204 9627
      4204 9624 4203 9622 4201 9625 4199 9623
      4201 9620 4196 9617 4200 9660 4208 9660
TIME...MOT...LOC 2050Z 271DEG 27KT 4204 9657

Dergan
Local storm report, Sep 24, 4:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             TEKAMAH                 41.78N 96.22W
09/24/2019  E1.75 INCH       BURT               NE   LAW ENFORCEMENT

&&

PF
Local storm report, Sep 24, 4:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 N TEKAMAH             41.81N 96.23W
09/24/2019  U1.75 INCH       BURT               NE   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Harrison

When
September 24, 4:35 PM CST
Where
Harrison County, 1.38 mi N of Little Sioux
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.820, -96.030

A Coop observer reported hail up to golf ball size.

Tornado, Harrison

When
September 24, 4:57 PM CST to 5:00 PM CST
Where
Harrison County, 4.55 mi N of Woodbine Muni Arpt to 4.6 mi N of Woodbine Muni Arpt
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.796, -95.686

Two brief tornado touchdowns were reported in an open field 4.5 miles north of Woodbine.

Funnel Cloud, Shelby

When
September 24, 5:35 PM CST
Where
Shelby County, 6.2 mi NW of Earling
Reported by
Trained Spotter
Coordinates
41.830, -95.520

Hail, Shelby

When
September 24, 6:11 PM CST
Where
Shelby County, 2.81 mi S of Panama
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -95.490

A trained spotter reported hail up to quarter size.

Hail, Pottawattamie

When
September 24, 6:16 PM CST
Where
Pottawattamie County, 3.32 mi NW of Minden
Measured
1.25 in hail
Reported by
Public
Coordinates
41.500, -95.600

The public reported hail up to 1.25 inches in diameter.

Hail, Shelby

When
September 24, 6:16 PM CST
Where
Shelby County, 1.24 mi SE of Panama
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.720, -95.460

The emergency manager reported quarter size hail.

Thunderstorm Wind, Shelby

When
September 24, 6:16 PM CST
Where
Shelby County, 1.24 mi SE of Panama
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -95.460

The emergency manager estimated winds up to 60 mph.

Thunderstorm Wind, Pottawattamie

When
September 24, 6:25 PM CST
Where
Pottawattamie County, 0.52 mi E of Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -95.540

A large tree fell on to power lines causing power poles to fall.

Funnel Cloud, Pottawattamie

When
September 24, 6:33 PM CST
Where
Pottawattamie County, 1.04 mi E of Neola
Reported by
Trained Spotter
Coordinates
41.450, -95.600

Hail, Pottawattamie

When
September 24, 6:58 PM CST
Where
Pottawattamie County, 0.52 mi E of Avoca
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -95.340

A trained spotter reported hail up to golf ball size.

Hail, Pottawattamie

When
September 24, 7:00 PM CST
Where
Pottawattamie County, 0.52 mi E of Avoca
Measured
1.25 in hail
Reported by
Public
Coordinates
41.480, -95.340

The public reported hail up to half dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857812, 858074, 858071, 857813, 857814, 857815, 857816, 857817, 858073, 857818, 857819.